Illinois, 2023

Strong Wind in Illinois, April 1, 2023

April 1, 2023 · NWS PAH · 19 events in 19 counties and zones

A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 55 mph.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 55 mph. The peak measured wind gusts at airport sites included 53 mph at the Carbondale airport, 40 mph at Mount Vernon, 44 mph at Harrisburg, and 41 mph at Fairfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 1, 2:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 1, 2:02 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
302 AM CDT Sat Apr 1 2023

.SHORT TERM...(Today through Monday night)
Issued at 301 AM CDT Sat Apr 1 2023

The severe thunderstorm threat has ended, but gusty gradient winds
will continue through the rest of this morning. The main period of
gustiness will occur as a secondary cold front moves the forecast
area, roughly between 10 and 14z today. BUFKIT soundings from the
RAP, HRRR, and GFS show a period of 35-40 kts gusts this morning
across the entire forecast area. Opted to expand the inherited
Wind Advisory to include the entire forecast area. Winds should
relax below advisory levels after 18z, so did not change the
expiration time.

The daytime hours today will see temperatures only recovering
into the lower to middle 50s due to the strong CAA. A lobe of
mid- level moisture rotating through the Great Lakes will bring
increasing cloudiness to southeast IL, southwest IN, and
northwest KY, while the rest of the forecast will remain mostly
sunny. Wind will relax tonight. Under mostly clear skies,
temperatures will fall into the middle to upper 30s. This will
allow patchy frost to develop. We are still too early in the
growing season for frost/freeze headlines, but will include a
mention of frost in the HWO for those with early season growing
interests.

Sunday will see temperatures rebound back into the lower to middle
60s as the region comes under mild zonal H5 flow. The day will
begin with sunny skies, but cloud cover will increase during the
afternoon and evening hours. Low temperatures Sunday night will
dip into the lower to middle 50s. On Monday, slight to low chc
PoPs will increase as a frontal boundary sags southward into the
region from the north, as well as increasing WAA from southerly
surface flow. Any rain that does fall should be light, though a
rumble or two of thunder cannot be ruled out. High temperatures
will climb into the upper 60s to lower 70s. The isolated to
scattered shower and thunderstorm activity will continue into
Monday night with low temperatures remaining mild, in the lower to
middle 60s.

.LONG TERM...(Tuesday through Friday)
Issued at 301 AM CDT Sat Apr 1 2023

For the long term forecast period, the main weather event continues
to be the development of another strong surface low that tracks
northeastward from the lee of the Rockies, bringing a risk of strong
to severe thunderstorms to the Quad State region sometime between
late Tuesday and Wednesday. Models are in slightly better agreement
on timing compared to the previous model cycle.

On Tuesday a deep trough will be located over the Mountain West with
a ridge over the eastern half of the country. Low pressure emerges
in the Central Plains midday Tuesday and begins developing as it
moves northeastward. Southerly flow increases through the Quad State
with winds becoming breezy. Sustained winds around 20 mph with gusts
of 30+ mph are likely. Strong warm air advection leads to highs on
Tuesday near 80. Moisture advection ahead of a developing cold
front, along with localized smaller scale instability, increases
PoPs to the chance range Tuesday afternoon. Rain becomes likely
Tuesday night as the front approaches, with thunderstorm activity
increasing. The low pressure center Tuesday evening is likely to be
near Iowa with the warm front north of the Quad State. Storm
development ahead of the cold front may include strong to severe
storms sometime between late Tuesday afternoon and early Wednesday,
depending on frontal passage timing, which models currently leans
towards Wednesday morning. The GFS ensemble is slightly more
progressive than the others. The previous SPC outlook for Tuesday
included a slight risk over the Quad State with an enhanced risk
area to the west, and there does not appear to be much in the models
to suggest any sort of significant change is likely. QPF has been
cut in half this forecast run to amounts similar to today, up to an
inch generally, with locally higher amounts possible with stronger
storms.

Assuming a Wednesday morning frontal passage, temperatures will
remain elevated Tuesday night with lows near 60 or above. Highs
Wednesday will reach the 70s in areas where the cold front arrives
closer to midday. Models have shifted lower for PoPs the rest of the
week and start of the weekend as high pressure moves into the
Midwest. Highs Thursday and Friday are forecast to be near 60, with
morning lows near 40. Gulf moisture will stream into the south but
appears increasingly likely to be forced northeastward towards the
Southern Appalachians.

&&

.AVIATION...
Issued at 1215 AM CDT Sat Apr 1 2023

With storms moving out of the Tri-State and Pennyrile areas, the
last remaining showers are coming to an end with dry weather
overnight through tomorrow. Cigs will be VFR with some 3500-5000
ft ceilings at northern sites tomorrow. With a steep drop in dew
points, fog is not anticipated. Winds will be breezy, shifting
from the WSW to WNW tonight through tomorrow with gusts rising to
35 kts at northern/eastern sites in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 PM CDT this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 1 PM CDT this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 1 PM CDT /2 PM EDT/ this afternoon for
     INZ081-082-085>088.

KY...Wind Advisory until 1 PM CDT this afternoon for KYZ001>022.

&&

SHORT TERM...DWS
LONG TERM...ATL
AVIATION...ATL
Hazardous weather outlook, Apr 1, 2:08 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Sat Apr 1 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-020815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
308 AM CDT Sat Apr 1 2023 /408 AM EDT Sat Apr 1 2023/

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT /2 PM EDT/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight.

A Wind Advisory is in effect until 1 PM for the entire region. Refer
to the Wind Advisory text for details.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

Patchy frost will develop early Sunday morning. Unprotected tender
early season vegetation may be harmed.

Thunderstorms return to the forecast Tuesday afternoon through
Wednesday morning. Some strong to severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DWS/ATL

In the hours before

Local storm report, Apr 1, 12:02 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 SW CYPRESS            37.31N 89.08W
03/31/2023                   PULASKI            IL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE SMALL TOWN OF
            PERKS.

0827 PM     HAIL             1 S NORRIS CITY         37.97N 88.33W
03/31/2023  E1.00 INCH       WHITE              IL   TRAINED SPOTTER

0836 PM     FLOOD            DONGOLA                 37.36N 89.16W
03/31/2023                   UNION              IL   FIRE DEPT/RESCUE

            ROAD FLOODED IN DONGOLA AT ASH STREET AND
            HIGHWAY 51. TRAFFIC BEING DIVERTED.

0940 PM     TSTM WND GST     2 SSW MURRAY            36.59N 88.33W
03/31/2023  E60 MPH          CALLOWAY           KY   PUBLIC

            WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
            MURRAY.

0941 PM     HAIL             3 NNE HENDERSON         37.88N 87.57W
03/31/2023  U1.00 INCH       HENDERSON          KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0945 PM     TSTM WND GST     4 WNW NEWBURGH          37.96N 87.47W
03/31/2023  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            ESTIMATED ON EAST SIDE OF EVANSVILLE.

0948 PM     HAIL             1 SSE DU QUOIN          37.99N 89.23W
03/31/2023  U0.75 INCH       PERRY              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1015 PM     TSTM WND GST     3 N BELLE PRAIRIE CITY  38.27N 88.54W
03/31/2023  E60 MPH          WAYNE              IL   TRAINED SPOTTER

1034 PM     HAIL             GOLDEN GATE             38.36N 88.20W
03/31/2023  U0.75 INCH       WAYNE              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1050 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
03/31/2023  E0.70 INCH       WABASH             IL   TRAINED SPOTTER

            DIME SIZED HAIL AND ESTIMATED 40 TO 50 MPH
            WINDS.

1055 PM     TSTM WND GST     GRAYVILLE               38.26N 88.00W
03/31/2023  M60 MPH          EDWARDS            IL   AMATEUR RADIO

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   BROADCAST MEDIA

            DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
            HOPKINSVILLE. THE THE THIRD STORY OF THE
            BUILDING COLLAPSED.

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   EMERGENCY MNGR

            LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
            LANE AND S VIRGINIA ST IN HOPKINSVILLE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Williamson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Union forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Johnson forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Saline forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
White forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Wabash forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
April 1, 5:00 AM CST to 2:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086809, 1086810, 1086811, 1086812, 1086813, 1086814, 1086815, 1086816, 1086817, 1086818, 1086819, 1086820, 1086822, 1086825, 1086826, 1086827, 1086828, 1086829, 1086830.